Acute pseudo-septic arthritis following viscosuplementation of the knee

  • Zineb Idrissi
  • Karima Benbouazza
  • Maryam Fourtassi
  • Hanae Raissouni
  • Meriem El Aadmi
  • Fatima Zanat
  • Najia Hajjaj-Hassouni

Abstract

A 70-year-old woman with a history of medial femoro-tibial compartment of knee osteoarthritis was admitted for acute arthritis six days after a second intra-articular injection of Hyaluronic acid. The joint fluid was inflammatory, with no crystals, and laboratory tests showed marked inflammation leading to antibiotic treatment for suspected septic arthritis. The persistent symptoms and negative results of joint fluid and blood cultures led to discontinuation of the antibiotic therapy after 10 days. Anti-inflammatory with rehabilitation therapy of the knee relieved the symptoms, and the patient was discharged home 3 weeks after her admission. Aseptic arthritis induced by repeated Hyaluronic acid injection is the most likely diagnosis. Physicians should be conscious of this extremely severe complication.

Pan African Medical Journal 2012; 12:44

Author Biographies

Zineb Idrissi
Rheumatology Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco
Karima Benbouazza
Rheumatology Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco
Maryam Fourtassi
Physical medicine and rehabilitation Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco
Hanae Raissouni
Rheumatology Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco
Meriem El Aadmi
Rheumatology Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco
Fatima Zanat
Rheumatology Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco
Najia Hajjaj-Hassouni
Rheumatology Department, El Ayachi Hospital, Mohammed the Vth University, Rabat, Morocco
Section
Articles

Journal Identifiers


eISSN: 1937-8688